Dear Doctor: I am a 37 year old white female. I was diagnosed with ADD about five years ago. I initially was treated with Zoloft which worked great, but it was taking away my sex drive. I was then given Prozac which made me sleepy and tired all the time. I then went to Serzone which made me hyper terribly and I had hot flashes. I finally was given Ritalin 20 mg SR which worked for about three months. I had an ovarian cyst removed which was causing low estrogen. About two weeks after that the Ritalin began to make my heart rate go into the 140s, I quit eating and I ran fever only when I took the Ritalin. I have also taken Paxil which made me sleep all day and stay awake at night. I have also been taking Amitryptyline 50mg at night for sleeping. I haven't taken it in about five nights.

 

I work as a Paramedic and had to work a 48 hour shift and didn't want to be too asleep at work. I ended up going the whole weekend with only about 3 hours of sleep. I was off a 24 and then had to go back and work another 24. I took the Prozac again while working the 24. I rested well and kept focused and felt pretty good. I then came home the following and took it again and ended up sleeping 12 hours again. When it wore off, I couldn't remember what to tell the waitress I wanted on my baked potato which was sour cream and butter and I couldn't remember the brand name of wine my husband always ordered while he was away in the bathroom. I don't drink. I do smoke about a 1/2 pack of cigs a day. I forget drug dosages and recent vital signs when reporting to the emergency room when I don't have any meds.

What are some other medications without so many side effects that I could try. I am treated by a Family Practioner who is pretty good on medications. But she is out of town for two weeks and I don't want to see another doctor. She is pretty good about my researching meds and will usually agree to switch until we find one that will work. She treats several adults with ADD. I'm not very hyper but I sit and pick at my nails and pick the skin on my fingers constantly when I don't have meds. I do that constantly at night while trying to sleep. I blink constantly, twist my hair, pick at my face or teeth when I don't have the meds. My estrogen levels and thyroid were checked last week and were good. Please just suggest what other medications I can try and I will forward this on to my doctor when she arrives back from her trip. Thank you. B. S. B.

I can appreciate your frustration and unhappiness over the persistence of your symptoms and the difficulties with finding the right medication for you. There are now probably fifty to sixty psychiatric medications available. If you consider the current trend to combine medications you could imagine trying different medications and combinations for years. So far you've taken medications whose side-effects are relatively minor (by doctors' standards-not for you!) As I hear you describe your situation and response I hear anxiety coming through. I suppose your doctor can treat you for that medically. But I wonder if you should be searching with equal diligence to what may be a living imbalance rather than a chemical one. Addressing a living imbalance in one's life often means facing difficult choices or fears. If you continue to struggle with the medications it just may be you'll have to look somewhere else.